Q. I am a 39-year-old nurse who is experiencing drastic hair loss. I started taking atenolol for high blood pressure about four months ago. One month after starting the med I started slowly losing my hair.
I am sometimes afraid to brush my hair for fear that it will ALL come out. It comes out so easily. I worry about it every day, though I’m sure that the constant worry also contributes to even more hair loss.
I have asked the doctors that I work with, and their only advice is to start exercising and try to get off the atenolol altogether. I am going to take that advice because my biggest fear is losing my hair.
A. No wonder you worry. Losing a lot of hair is not a pleasant experience.
As you have concluded, atenolol is probably the culprit. What’s more, there is considerable controversy about the effectiveness of atenolol for treating hypertension ( The Lancet, Nov. 6, 2004).
A surprising number of medications can cause hair loss as a side effect. We have listed many in the Guide to Hair and Nail Care we are sending you. We are also including our Guide to Blood Pressure Treatment, with a number of scientifically supported non-drug approaches.
If diet, exercise and other natural approaches are not adequate for blood pressure control, there are other medicines for hypertension that may be less likely to cause hair loss.